Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Austin/San Antonio, TX

February 27, 20089 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 27, 2008, 3:47 PM CST for 9 counties in Texas. It took effect at Feb 28, 2008, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2008, 3:47 PM CST (21:47 UTC)
In effect from
Feb 28, 2008, 11:00 AM CST
Expired
Feb 28, 2008, 7:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Burnet County, TX, Edwards County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Real County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 96 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2828 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 272147
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CST WED FEB 27 2008

...A RED FLAG WARNING REMAINS IN EFFECT FOR THE RIO GRANDE PLAINS...HILL
COUNTRY AND WESTERN EDWARDS PLATEAU UNTIL 7 PM CST THIS EVENING...

...A RED FLAG WARNING HAS BEEN ISSUED FOR THE RIO GRANDE PLAINS...
NORTHERN HILL COUNTRY...AND WESTERN EDWARDS PLATEAU FROM 11 AM UNTIL
7 PM CST THURSDAY...

.A VERY DRY AIRMASS REMAINS IN PLACE OVER SOUTH CENTRAL TEXAS AND
WILL BE SLOW TO RECOVER TONIGHT AND THURSDAY...ESPECIALLY OVER THE
NORTHERN HILL COUNTRY AND RIO GRANDE PLAINS. RELATIVE HUMIDITIES
WILL AGAIN DROP TO NEAR OR BELOW 25 PERCENT BY LATE MORNING THURSDAY
AS SOUTHERLY WINDS QUICKLY INCREASE TO 15 TO 25 MPH WITH GUSTS TO
30 MPH.

TXZ171-172-183>186-188-202-217-281000-
/O.NEW.KEWX.FW.W.0017.080228T1700Z-080229T0100Z/
/O.CON.KEWX.FW.W.0016.000000T0000Z-080228T0100Z/
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-GILLESPIE-KINNEY-
MAVERICK-
347 PM CST WED FEB 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 7 PM CST
THURSDAY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST
THIS EVENING. 

EXPECT BREEZY AND VERY DRY CONDITIONS CONTINUING THROUGH 7 PM THIS
EVENING. SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH LATE
MORNING ON THURSDAY WITH HUMIDITIES FALLING TO NEAR OR JUST BELOW
25 PERCENT THURSDAY AFTERNOON.  RELATIVE HUMIDITY LEVELS WILL
BEGIN TO INCREASE BY THURSDAY EVENING AS THE CONTINUING SOUTHERLY
WINDS PUSH GULF MOISTURE BACK AT THE LOWER LEVELS.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ187-189-190-203-280100-
/O.CON.KEWX.FW.W.0016.000000T0000Z-080228T0100Z/
BANDERA-KENDALL-BLANCO-UVALDE-
347 PM CST WED FEB 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

EXPECT BREEZY AND VERY DRY CONDITIONS TO CONTINUE THROUGH 7 PM
THIS EVENING. RELATIVE HUMIDITIES WILL SLOWLY BEGIN TO INCREASE
ON THURSDAY AS THE CONTINUING SOUTHERLY WINDS PUSH GULF MOISTURE
BACK INTO THE LOWER LEVELS. CONDITIONS WILL APPROACH BUT NOT EXCEED
CRITICAL FIRE WEATHER VALUES ON THURSDAY AFTERNOON. HOWEVER BRISK 
SOUTHERLY WILL DEVELOP AT 15 TO 25 MPH WITH GUSTS TO NEAR 35 MPH.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
2 follow-up statements
000 
WWUS84 KEWX 280119
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CST WED FEB 27 2008

...A RED FLAG WARNING IS IN EFFECT THURSDAY FOR THE RIO GRANDE
PLAINS... NORTHERN HILL COUNTRY...AND WESTERN EDWARDS PLATEAU FROM
11 AM UNTIL 7 PM CST...

.A VERY DRY AIRMASS REMAINS IN PLACE OVER SOUTH CENTRAL TEXAS AND
WILL BE SLOW TO RECOVER...ESPECIALLY OVER THE NORTHERN HILL
COUNTRY AND RIO GRANDE PLAINS. RELATIVE HUMIDITIES WILL AGAIN DROP
TO NEAR OR BELOW 25 PERCENT BY LATE MORNING THURSDAY AS SOUTHERLY
WINDS QUICKLY INCREASE TO 15 TO 25 MPH WITH GUSTS TO 30 MPH.

TXZ171-172-183>186-188-202-217-281230-
/O.EXP.KEWX.FW.W.0016.000000T0000Z-080228T0100Z/
/O.CON.KEWX.FW.W.0017.080228T1700Z-080229T0100Z/
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-GILLESPIE-KINNEY-
MAVERICK-
719 PM CST WED FEB 27 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
THURSDAY...
...RED FLAG WARNING HAS EXPIRED FOR THIS EVENING...

THE RED FLAG WARNING IS NO LONGER IN EFFECT THIS EVENING. A RED FLAG
WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST THURSDAY.

SOUTHERLY WINDS HAVE DECREASED TO AROUND 5 MPH...AND RELATIVE
HUMIDITIES CONTINUE TO RISE. HUMIDITIES WILL RECOVER OVERNIGHT TO
50 TO 70 PERCENT AND WINDS REMAIN BELOW 10 MPH. AFTER DAYBREAK
THURSDAY, SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH WITH
HUMIDITIES FALLING TO NEAR OR JUST BELOW 25 PERCENT THURSDAY
AFTERNOON. RELATIVE HUMIDITY LEVELS WILL BEGIN TO INCREASE BY
THURSDAY EVENING AS THE CONTINUING SOUTHERLY WINDS PUSH GULF
MOISTURE BACK AT THE LOWER LEVELS.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ187-189-190-203-280230-
/O.EXP.KEWX.FW.W.0016.000000T0000Z-080228T0100Z/
BANDERA-KENDALL-BLANCO-UVALDE-
719 PM CST WED FEB 27 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

SOUTHERLY WINDS HAVE DECREASED TO AROUND 5 MPH...AND RELATIVE
HUMIDITIES ARE RISING ABOVE 25 PERCENT. HUMIDITIES WILL CONTINUE
TO RECOVER OVERNIGHT AND WINDS REMAIN BELOW 10 MPH.

$$
000 
WWUS84 KEWX 281022
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CST THU FEB 28 2008

...A RED FLAG WARNING IS IN EFFECT TODAY FOR THE RIO GRANDE PLAINS...
NORTHERN HILL COUNTRY AND WESTERN EDWARDS PLATEAU FROM 11 AM UNTIL
7 PM CST...

.A VERY DRY AIRMASS REMAINS IN PLACE OVER SOUTH CENTRAL TEXAS AND
WILL BE SLOW TO RECOVER...ESPECIALLY OVER THE NORTHERN HILL COUNTRY
AND RIO GRANDE PLAINS. RELATIVE HUMIDITIES WILL AGAIN DROP BELOW
25 PERCENT BY THIS AFTERNOON AS SOUTHERLY WINDS QUICKLY INCREASE
TO 15 TO 25 MPH WITH GUSTS TO 30 MPH.

TXZ171-172-183>186-188-202-217-290100-
/O.CON.KEWX.FW.W.0017.080228T1700Z-080229T0100Z/
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-GILLESPIE-KINNEY-
MAVERICK-
422 AM CST THU FEB 28 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING...

SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH LATER THIS MORNING
WITH RELATIVE HUMIDITIES FALLING BELOW 25 PERCENT BY THE
AFTERNOON. RELATIVE HUMIDITY LEVELS WILL BEGIN TO INCREASE BY
THURSDAY EVENING AS THE CONTINUING SOUTHERLY WINDS ADVECT GULF
MOISTURE NORTHWARD.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 27, 3:27 PM CST, 20 minutes earlier.

Area forecast discussion, Feb 27, 3:27 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CST WED FEB 27 2008

.DISCUSSION...
APPEARS ONE MORE COLD NIGHT TONIGHT BEFORE GULF MOISTURE BEGINS TO
RETURN ON THURSDAY/THURSDAY NIGHT. CLEAR SKIES TONIGHT AND WINDS
WILL AGAIN DECOUPLE AND SO FREEZING TEMPERATURES LIKELY AGAIN THE
HILL COUNTRY AND A FEW LOW LYING AREAS ADJACENT TO THE HILL COUNTRY.
WILL POST ANOTHER RED FLAG WARNING FOR THE NRN HILL COUNTRY AND
THE RIO GRANDE PLAINS FROM 11 AM TO 7 PM THURSDAY...ALTHOUGH MINIMUM
HUMIDITIES WILL BE MARGINAL...WINDS WILL CERTAINLY MEET/EXCEED
CRITERIA THROUGH THE DAY AS DEW POINTS SLOWLY RECOVER IN THE BRISK
SOUTH LOW LEVEL FLOW. EXPECT WINDS TO BE JUST BELOW WIND ADVISORY
CRITERIA FOR THURSDAY MORE IN THE 15 TO 25/20 TO 25 MPH RANGE.

DEEPENING MOISTURE OVER THE NEXT SEVERAL DAYS INTO THE WEEKEND AS
THE NWLY FLOW ALOFT BECOMES MORE WESTERLY AND A SERIES OF MINOR
RIPPLES MOVE EASTWARD ACROSS THE AREA. THEREFORE WILL SEE A SLIGHT
INCREASE IN RAIN CHANCES FOR THE WEEKEND...HOWEVER MUCH BETTER
CHANCES OF CONVECTION WILL DEVELOP SUNDAY NIGHT INTO EARLY MONDAY.
A STRONG TROF WILL DIG SEWD ACROSS THE GREAT BASIN/SRN ROCKIES
SUNDAY AND DRIVE A STRONG COLD FRONT THRU S TX SUNDAY NIGHT/MONDAY
MORNING. EXPECT TO SEE ORGANIZED CONVECTION WITH POTENTIAL FOR
SEVERE WEATHER WITH THIS SYSTEM ESPECIALLY ACROSS THE EASTERN
COUNTIES. GIVEN THE STRENGTH OF THIS SYSTEM...APPEARS MONDAY WILL
BE THE NEXT CRITICAL FIRE WEATHER DAY/WIND ADVISORY FOR S CENTRAL
TX. COULD ALSO SEE ANOTHER FREEZE ACROSS THE NRN CWA MONDAY NIGHT
BEHIND THE FRONT. THEREFORE COOLER DRY WEATHER ON TUESDAY...BUT
COULD SEE CRITICAL FIRE CONDITIONS BY TUESDAY AFTERNOON IN THE
WESTERN COUNTIES AS WINDS SNAP BACK TO SOUTH BEFORE HUMIDITIES
RECOVER SIMILAR TO TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              41  72  57  74  57 /   0   0  -   -   20
AUSTIN BERGSTROM INTL AIRPORT  31  72  54  73  56 /   0   0  -   -   20
DEL RIO INTL AIRPORT           40  75  53  78  58 /   0   0   0  -   20
SAN ANTONIO INTL AIRPORT       37  72  55  75  59 /   0   0  -   -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MAVERICK...REAL...UVALDE...VAL
VERDE.

RED FLAG WARNING FROM 11 AM TO 7 PM CST THURSDAY FOR THE FOLLOWING
COUNTIES: BURNET...EDWARDS...GILLESPIE...KERR...KINNEY...LLANO...
MAVERICK...REAL...VAL VERDE.

&&

01/03
Hazardous weather outlook, Feb 27, 10:56 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 AM CST WED FEB 27 2008

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1056 AM CST WED FEB 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
CRITICAL FIRE WEATHER THRESHOLDS WILL BE MET IN THE EDWARDS
PLATEAU AND HILL COUNTRY TODAY. THUS...A RED FLAG WARNING IS IN
EFFECT UNTIL 7 PM. FOR THE REST OF SOUTH CENTRAL TEXAS...RELATIVE
HUMIDITIES WILL FALL BELOW CRITICAL LEVELS BUT THE WINDS WILL
REMAIN LIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A WIND ADVISORY MAY BE NEEDED THURSDAY AFTERNOON FOR STRONG
SOUTHERLY WINDS OF 20 TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:03 AM CSTRed Flag WarningEWXBandera, Blanco, Burnet, Edwards, Gillespie, Kendall and 7 more16 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.